Practical Steps For Reducing Gastrointestinal Risks

Ruzanna Harutyunyan's picture
Advertisement

The American College of Cardiology in collaboration with the American College of Gastroenterology and the American Heart Association today released consensus guidelines outlining a stepwise approach for reducing the risk of ulcers and gastrointestinal (GI) bleeding among patients using nonsteroidal anti-inflammatory drugs (NSAIDs) along with antiplatelet agents.

Gastrointestinal bleeding is a major and potentially life-threatening complication for patients taking antiplatelet and NSAID therapy, according to Deepak L. Bhatt, M.D., document co-chair and chief of cardiology, VA Boston Healthcare System. Patients taking low-dose aspirin plus NSAIDs have a two- to four-fold increased risk of gastrointestinal bleeding compared with those not taking these medications.

NSAIDs – the most widely used class of medications in the United States – can reduce fever, pain, and inflammation (swelling and redness). Some are available over the counter (OTC), while others require a prescription. The best-known NSAID is aspirin (which also acts as an antiplatelet agent). Other common NSAIDs are ibuprofen, ketoprofen and naproxen.

Antiplatelet drug treatment, which reduces the blood's ability to clot, is considered a cornerstone in cardiovascular prevention – preventing an event (or subsequent event) in people with atherosclerotic disease. This is usually accomplished by prescribing daily low-dose aspirin. Antiplatelet agents (usually aspirin plus clopidogrel) are also recommended for patients after receiving coronary artery stents to prevent dangerous clotting that could cause a heart attack.

As more Americans survive and live with heart disease in addition to conditions that require them to take NSAIDs (e.g., arthritis, inflammation and related musculoskeletal pain), managing GI risk will become an increasingly important part of cardiovascular care.

Advertisement

"Doctors are uncertain about how best to prevent bleeding complications in patients receiving antiplatelet therapy and NSAIDs, which are both commonly used, and can cause erosions in the stomach lining," said Dr. Bhatt. "These recommendations represent the collective expertise of leading cardiologists and gastroenterologists, as well as an extensive review of the literature, and provide specialists with practical measures to manage competing risks and help improve patient safety."

"We must be more proactive in assessing individual patient risk to be able to prevent gastrointestinal problems as antiplatelet therapy is actually initiated," said David A. Johnson, M.D., immediate past president of the American College of Gastroenterology and professor of medicine and chief of gastroenterology at Eastern Virginia Medical School. "Communication among cardiologists, gastroenterologists and primary care physicians is critical. At the same time, patients must tell their doctors about any and all medications they are taking—prescription and over-the-counter medicines—so appropriate measures can be taken to reduce risk."

In fact, according to a recent survey, 18 percent of patients failed to report recent use of non-prescription NSAIDs, which greatly complicates attempts to manage risk. Since GI problems may arise with few, if any, symptoms (e.g., blood in stool, fatigue, abdominal pain), ongoing monitoring is also important.

"The recommendations will help physicians evaluate the risk profile for each patient and either change medications or provide appropriate therapies to help reduce GI complications," said Elliot Antman, M.D., a member of the writing group and a professor of medicine at Harvard Medical School.

To reduce problems, providers must assess individual patient risk factors for possible GI complications, including age, previous history of ulcers or bleeding, presence of H. pylori (a common bacteria that contributes to the development of stomach ulcers), dyspepsia or GERD (gastroesophageal reflux disease or "acid reflux") symptoms, as well as the simultaneous use of NSAIDs, anticoagulants and/or corticosteroids. The presence of several risk factors further increases the possibility of bleeding.

"We have an opportunity to work collaboratively to reduce the risk of gastrointestinal problems to improve public health," says James Scheiman, M.D., document co-chair and professor of medicine, Gastroenterology Division, University of Michigan, Ann Arbor, Michigan. "There are strategies to minimize or reverse GI injury, especially as many of the medications become less costly as generics become available."

These recommendations are part of an ongoing dialogue between the three collaborating organizations and, according to the authors, will be updated as more definitive data are accrued. This document was developed by the American College of Cardiology Foundation Task Force on Expert Consensus Documents, which helps guide clinical practice in areas where rigorous evidence may not be available or the evidence to date is not widely accepted.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement